Texas, 2008

Flash Flood in Texas, July 8, 2008

July 8, 2008 · NWS EPZ · 1 event in 1 county or zone

A weak steering flow within a very moist and unstable air mass resulted in a slow moving cluster of thunderstorms which dumped 2 to 3 inches of rain within an hour over the northeast and west portions of El Paso.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak steering flow within a very moist and unstable air mass resulted in a slow moving cluster of thunderstorms which dumped 2 to 3 inches of rain within an hour over the northeast and west portions of El Paso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 8, 1:09 PM MST, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 8, 1:09 PM MST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
209 PM MDT TUE JUL 8 2008

.SYNOPSIS...
VERY MOIST ATMOSPHERIC CONDITIONS WILL RESULT IN SCATTERED SHOWERS
AND THUNDERSTORMS FOR THROUGH FRIDAY. LOCALLY HEAVY RAIN FALL IS
POSSIBLE FROM THESE STORMS. DAY TIME TEMPERATURES WILL BE SEVERAL
DEGREES BELOW NORMAL THE NEXT FEW DAYS. SOMEWHAT DRIER CONDITIONS
WILL BE POSSIBLE BY THE WEEKEND WITH AT LEAST A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS CONTINUING.

&&

.DISCUSSION...
SATELLITE IMAGERY INDICATES A DEEP PLUME OF MOISTURE FROM THE
SOUTH CONTINUES TO STREAM OVER THE REGION. HIGH PRESSURE EAST OF
THE AREA HAS SET UP A DEEP AND MOIST SOUTHERLY FLOW ALOFT THAT
CONTINUES TO FUNNEL MOISTURE INTO THE REGION. FORECAST MODELS
PROJECT PRECIPITABLE WATER VALUES BETWEEN 1.4 AND 1.7 INCHES
THROUGH EARLY FRIDAY WHICH IS BETWEEN 130 AND 180 PERCENT OF
NORMAL FOR THIS TIME OF YEAR. THIS MOIST AIR MASS WILL FUEL
SCATTERED RAIN SHOWERS AND THUNDERSTORMS THAT COULD PRODUCE HEAVY
RAINFALL. FLASH FLOODING MAY BECOME AN ISSUE FOR AREAS THAT SEE
REPEATED HEAVY RAIN EVENTS AS THE GROUND BECOMES SATURATED. POORLY
DRAINED AREAS WILL BEGIN TO SEE PONDING OF WATER AND FULL
DRAINAGES OVER THE NEXT COUPLE OF DAYS. THE MOIST ATMOSPHERE WILL
ALSO ALLOW RAIN TO CONTINUE THROUGH NIGHT. WILL KEEP THE MENTION
OF RAIN AND THUNDERSTORMS PRIMARILY AT THE HIGH END OF SCATTERED
NEAR A 50 PERCENT CHANCE AS SOME LOCATIONS WILL NOT SEE MEASURABLE
ON ONE DAY BUT COULD THE NEXT.

SOMEWHAT DRIER CONDITIONS MAY OCCUR LATE FRIDAY AND THE WEEKEND AS
HIGH PRESSURE ALOFT RE-STRENGTHENS SLIGHTLY AND THE PLUME SHIFTS
MORE TO THE WEST. THAT SAID...THE ATMOSPHERE WILL REMAIN WET
ENOUGH FOR AT LEAST ISOLATED AFTERNOON AND NIGHT TIME
THUNDERSTORMS. PRECIPITABLE WATER VALUES WILL DROP TO BETWEEN 1.1
AND 1.3 INCHES DURING THAT PERIOD WITH MODERATE RAIN AMOUNTS STILL
POSSIBLE. REDUCED MOISTURE WILL LEAD TO A SLIGHT INCREASE IN DAY
TIME TEMPERATURES FOR THE WEEKEND...BACK TO NEAR NORMALS. THE
BEGINNING OF NEXT WEEK STILL LOOKS ACTIVE WITH THE LOCATION OF
THE MOISTURE PLUME A FACTOR IN WHERE THE HEAVIEST RAINFALL WILL
OCCUR.

&&

.AVIATION...VALID 09/00Z-10/00Z...
VFR THROUGH THE PERIOD. SCATTERED SHOWERS AND THUNDERSTORMS MAY
PRODUCE LOCAL MVFR TO IFR CONDITIONS. ERRATIC WINDS NEAR STORMS
SHOULD BE EXPECTED.

&&

.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS WILL CONTINUE AS THE ATMOSPHERE REMAINS
MOIST. WINDS WILL BE ERRATIC AND GUSTY NEAR STORMS...OTHERWISE
EXPECT LIGHT WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 69  86  68  87  70 /  40  50  50  50  40
SIERRA BLANCA TX        63  81  62  82  64 /  40  50  50  50  40
LAS CRUCES              66  86  65  87  67 /  40  50  50  50  40
ALAMOGORDO              63  84  62  85  64 /  50  50  50  50  40
CLOUDCROFT              45  61  45  62  49 /  50  60  50  50  40
TRUTH OR CONSEQUENCES   63  84  62  85  64 /  40  50  50  50  40
SILVER CITY             56  76  56  77  59 /  40  50  50  50  40
DEMING                  64  86  63  87  65 /  40  50  50  50  40
LORDSBURG               65  85  64  86  66 /  40  50  50  50  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/23
Hazardous weather outlook, Jul 8, 11:11 AM MST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1211 PM MDT TUE JUL 8 2008

NMZ022>025-030>032-TXZ055-056-091815-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1211 PM MDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY THROUGH
TONIGHT. VERY MOIST ATMOSPHERIC CONDITIONS WILL RESULT IN LOCALLY
HEAVY RAINFALL FROM SOME OF THE STORMS. MINOR LOCALIZED FLOODING
MAY OCCUR NEAR SOME OF THE HEAVIER RAIN FALL. SMALL HAIL AND
STRONG WIND GUSTS WILL ALSO BE POSSIBLE FROM THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A VERY MOIST AND ACTIVE PATTERN WILL CONTINUE THROUGH FRIDAY.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SOME MINOR FLOODING
POSSIBLE. POORLY DRAINED AREAS MAY SEE INCREASED INCIDENCES OF
PONDING AND FULL DRAINAGES AS RAINFALL OCCURS OVER THE SAME AREA
MULTIPLE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE OR LOCAL LAW ENFORCEMENT.

In the hours before

Special weather statement, Jul 8, 1:00 PM MST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
200 PM MDT TUE JUL 8 2008

NMZ022>025-030>032-TXZ055-056-082300-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
HUDSPETH TX-EL PASO TX-SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-SOUTHWEST DESERT/BOOTHEEL NM-
200 PM MDT TUE JUL 8 2008

...SCATTERED THUNDERSTORMS WITH HEAVY RAIN EXPECTED AGAIN THIS
AFTERNOON AND EVENING...

A VERY MOIST MONSOONAL PATTERN CONTINUES OVER THE BORDERLAND THIS
AFTERNOON.  SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGH THE
AFTERNOON AND EVENING...SOME PRODUCING RAINFALL AMOUNTS IN EXCESS OF
TWO INCHES...WIND GUSTS TO 55 MPH AND SMALL HAIL.  LOCAL FLOODING IS
POSSIBLE ON AREA ROADS AND ARROYOS.

NEVER DRIVE INTO FLOODED ROADS...TURN AROUND...DONT DROWN.

MACBLAIN
Special weather statement, Jul 8, 4:00 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
500 PM MDT TUE JUL 8 2008

NMZ022>025-030>032-TXZ055-056-090300-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
HUDSPETH TX-EL PASO TX-SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-SOUTHWEST DESERT/BOOTHEEL NM-
500 PM MDT TUE JUL 8 2008

...SCATTERED THUNDERSTORMS WITH HEAVY RAIN TO CONTINUE THIS
EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A VERY MOIST
MONSOONAL PATTERN CONTINUE TO DEVELOP OVER THE REGION THIS EVENING.
THUNDERSTORMS ARE DEVELOPING MAINLY OVER THE MOUNTAINS AND ALONG
OUTFLOWS FROM PREVIOUS THUNDERSTORMS.  WEAK UPPER LEVEL STEERING
CURRENTS ARE RESULTING IN ONLY SLOW AND ERRATIC MOTION OF THESE
STORMS.

LOCAL RAINFALL AMOUNTS IN EXCESS OF TWO INCHES...WIND GUSTS TO 55
MPH AND SMALL HAIL ARE POSSIBLE WITH ANY STORMS THROUGH
MID-EVENING.  LOCAL FLOODING IS POSSIBLE ON AREA ROADS AND ARROYOS.

NEVER DRIVE INTO FLOODED ROADS...TURN AROUND...DONT DROWN.

MACBLAIN

The radar

The El Paso radar (KEPZ), 27 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
July 8, 5:15 PM MST to 7:30 PM MST
Where
El Paso County, 2.17 mi NW of Tobin to 4.1 mi N of Smeltertown
Cause
Heavy Rain
Property damage
$120,000
Reported by
Broadcast Media
Coordinates
31.899, -106.409

A slow moving thunderstorm complex dropped 2 to 3 inches of rain within an hour, which resulted in major street flooding and the flooding of buildings. One apartment complex in northeast El Paso was evacuated, and several streets were closed. In west El Paso, up to 4 feet of water covered roads at the base of the Franklin Mountains, with many streets in the area closed. Several cars were stuck, and at least one water rescue was performed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129743.